Minnesota, 2013

Damaging Wind in Minnesota, July 24, 2013

July 24, 2013 · NWS MPX · 1 event in 1 county or zone

An isolated severe thunderstorm moved from northwest Minnesota during the late afternoon of Wednesday, July 24th, into central Minnesota and produced damaging winds in Todd County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

An isolated severe thunderstorm moved from northwest Minnesota during the late afternoon of Wednesday, July 24th, into central Minnesota and produced damaging winds in Todd County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 24, 8:42 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 24, 8:42 PM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
942 PM CDT WED JUL 24 2013

.SYNOPSIS...
ISSUED AT 330 PM CDT WED JUL 24 2013

THE CURRENT STATE OF THE ATMOSPHERE HIGHLIGHTS SEVERAL UPPER LEVEL
FEATURES THAT WILL INTERACT AND DICTATE HOW THE NEXT 48HOURS WILL
UNFOLD. EARLY AFTERNOON WATER VAPOR IMAGERY TOGETHER WITH GFS 24.12
500MB HEIGHTS AND WINDS IDENTIFIED A POTENT CLOSED UPPER LEVEL LOW
SPINNING OFF THE WESTERN SHORE OF HUDSON BAY. THE LAST FEW IMAGES
SHOW THIS VORT MAX BEGINNING TO INTERACT WITH A POSITIVELY TILTED
SHORTWAVE TROUGH...THE BASE OF WHICH WAS LOCATED IN NORTHERN ALBERTA.
THIS SHORTWAVE TROUGH WAS CENTERED BETWEEN TWO JET STREAKS...ONE
UPSTREAM...AND ANOTHER DOWNSTREAM. MEANWHILE A THIRD JET STREAK SAT
ATOP THE TEMPERATURE GRADIENT LEFT BEHIND FROM MONDAYS PASSING COLD
FRONT...AND THIS JET WAS LOCATED FROM MONTANA...DOWN THROUGH THE
TENNESSEE RIVER VALLEY. A STAGNANT LEESIDE LOW WAS LOCATED BENEATH
THIS THIRD JET STREAK...AND ITS CIRCULATION WILL THE PROGRESS OF THE
FRONTAL BOUNDARY FORECAST TO TRAVERSE THE REGION ON THURSDAY.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 222 PM CDT WED JUL 24 2013

WEAK CIRCULATION NOTED ON KMPX RADAR ACROSS THE WESTERN SUBURBS OF
THE TWIN CITIES EARLY THIS AFTN HAS PLAYED HAVOC ON WIND DIRECTION
TODAY...BUT LIGHT ENOUGH FOR ONLY AFFECTING THE AVIATION
COMMUNITY. THIS CIRCULATION AND ENOUGH INSTABILITY ALONG IT WILL
PROVIDE FOR LATE AFTN/EARLY EVENING SHRA ACROSS FAR EAST CENTRAL
MN AND WC WI BEFORE SUNSET. AFTER THIS EVENING...ONLY ISOLD
SHRA/TSRA WILL BE POSSIBLE ACROSS NORTHERN...AND POSSIBLY CENTRAL
MN AFT MIDNIGHT. BUT THE BULK OF THE SHRA/TSRA WILL HOLD OFF UNTIL
AFT 18Z THURSDAY...AND MORE LIKELY THURSDAY EVENING.

SVR WX PARAMETERS ARE AMPLE ENOUGH TO GENERATE STRONG TO POSSIBLY
SVR TSRA LATE THURSDAY AFTN/EVENING. THIS IS HIGHLY DEPENDENT ON
THE AMOUNT OF SUNSHINE AND WHERE THE SFC FRONT IS LOCATED. CURRENT
MODELS INDICATE THAT MLCAPES ARE IN EXCESS OF 1000 J/KG...WITH
MUCAPES IN EXCESS OF 1500 J/KG ACROSS SOUTHERN MN/WC WI. SEE THE
LATEST SPC DAY2 OUTLOOK FOR MORE INFORMATION.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 330 PM CDT WED JUL 24 2013

AT THE START OF THE PERIOD. A LINE OF THUNDERSTORMS ALONG THE
APPROACHING COLD FRONT SHOULD BE MOVING EASTWARD ACROSS THE CWA. THE
TAIL END OF SOME OF THE HIRES GUIDANCE SHOWS THIS LINE EAST OF I-35
BY 00Z...SO MAY BE A LITTLE SLOW WITH CLEARING POPS ON THE BACK
SIDE. IN THE WAKE OF THIS FRONT NORTHWEST WINDS WILL INCREASE WITH
THE COLD AIR ADVECTION...AND THEREFORE INCREASED WINDS FOR FRIDAY
AFTERNOON...AND LOWERED TEMPERATURES. HAVE HIGH CONFIDENCE THAT
FRIDAY WILL BE BREEZY BASED ON NOT ONLY THE MIXING BUT ALSO
PRESSURE GRADIENT GIVEN THE FACT THAT THE UPPER LEVEL SHORTWAVE
WILL BE INTENSIFYING...AND THE ASSOCIATED SURFACE LOW DEEPENING
OVER NORTHERN MICHIGAN AS HIGH PRESSURE BUILDS ACROSS THE DAKOTAS.
FORECAST SOUNDINGS CONTINUE TO SHOW SATURATION BY LATE
AFTERNOON...SO SHOULD SEE INCREASING CLOUDS THROUGHOUT THE DAY
WITH A FEW LIGHT SHOWERS AND SPRINKLES AS WELL. THE UPPER LEVEL
LOW LINGERS ACROSS THE GREAT LAKES REGION...WITH COLD AIR ALOFT
LEADING TO INSTABILITY CU ON SATURDAY AS WELL. DECREASED HIGH
TEMPS ON SATURDAY...ESPECIALLY ACROSS THE NORTHEAST WHERE THERE
WILL BE MORE MOISTURE AND CLOUD COVER.

LOOKING AHEAD...SATURDAY NIGHT WILL BE 10 TO 15 DEGREES BELOW THE
SEASONAL AVERAGE...AND MAY NEED TO BE LOWERED FURTHER ACROSS WESTERN
WISCONSIN AND EASTERN MN. HOWEVER WARMER AIR WILL BEGIN TO
OVERSPREAD THE REGION ON SUNDAY AS THE SURFACE HIGH DRIFTS EASTWARD
ALLOWING SOUTHERLY FLOW TO DEVELOP ON THE BACK SIDE. BY MONDAY
ANOTHER SHORTWAVE EMBEDDED WITHIN ZONAL FLOW WILL BRING CONTINUED
CHANCES FOR SHOWERS AND THUNDERSTORMS AND DRIVE A FRONTAL BOUNDARY
EASTWARD ACROSS THE UPPER MIDWEST. THE ECMWF AND GFS 24.12 ARE IN
BETTER AGREEMENT WITH THE TIMING AND PLACEMENT

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 936 PM CDT WED JUL 24 2013

THINKING HASN/T CHANGED MUCH FROM PREVIOUS SET OF TAFS. THE MAIN
DIFFERENCE IS WITH THE ACTIVITY CURRENTLY MOVING INTO THE NORTHERN
PART OF THE FORECAST AREA... WHICH WAS A MILD CONCERN EARLIER. IT
IS LASTING LONGER THAN MUCAPE AND ANY LLJ FORCING WOULD SUGGEST...
SO MAY NEED TO ACCOUNT FOR IT AT AT LEAST KSTC. HOWEVER... STILL
WOULD EXPECT IT TO HAVE TROUBLE MOVING VERY FAR EAST INTO MORE
STABLE AIR. CONFIDENCE REMAINS FAIRLY LOW ON TIMING/LOCATION OF
SHRA/TSRA ON THURSDAY... ALTHOUGH THERE IS STILL GOOD CONFIDENCE
ON OCCURRENCE SOMEWHERE ACROSS THE AREA. SO... CONTINUED TO MAINLY
HIT CHANCES FOR EASTERN SITES... BUT NOT GO TOO PESSIMISTIC WITH
RESPECT TO FLIGHT CONDITIONS GIVEN LACK OF CONFIDENCE OF
WHEN/WHERE THINGS WILL OCCUR.

KMSP...TAF REFLECTS EXPECTATIONS WITH MAIN UNCERTAINTIES BEING
IF/WHEN SHRA/TSRA WILL OCCUR ON THURSDAY. IF WE DO SEE SOME STORMS
AT THE SITE... WE/LL MORE THAN LIKELY GET DOWN INTO MVFR FLIGHT
CONDITIONS. WILL STILL NEED TO KEEP AN EYE ON ACTIVITY CURRENTLY
TO THE NORTHWEST... WHICH IF IT SURVIVES WOULD ARRIVE SOMETIME
BEFORE 09Z. BUT... LEFT IT OUT FOR NOW WITH EXPECTATION IT WILL
WEAKEN.

/OUTLOOK FOR KMSP/
FRIDAY...VFR EXPECTED... MVFR POSSIBLE WITH A CHANCE OF SHRA.
NORTHWEST WIND 10 TO 20 KT.
FRIDAY NIGHT...MVFR CEILINGS POSSIBLE... OTHERWISE VFR. NORTHWEST
WIND 5 TO 15 KT.
SATURDAY...VFR EXPECTED. NORTHWEST WIND 10 TO 20
KT.
SATURDAY NIGHT...VFR EXPECTED... MVFR CEILINGS POSSIBLE.
VARIABLE WIND LESS THAN 10 KT.
SUNDAY...VFR EXPECTED... MVFR CEILINGS POSSIBLE EARLY. NORTH WIND
LESS THAN 10 KT BECOMING VARIABLE.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SYNOPSIS...JRB
SHORT TERM...JLT
LONG TERM...JRB
AVIATION...
Hazardous weather outlook, Jul 24, 9:12 AM CST, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1012 AM CDT WED JUL 24 2013

MNZ042>045-049>053-058>063-066>070-076>078-WIZ014>016-023>028-
251515-
TODD-MORRISON-MILLE LACS-KANABEC-STEARNS-BENTON-SHERBURNE-ISANTI-
CHISAGO-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-MCLEOD-
SIBLEY-CARVER-SCOTT-DAKOTA-LE SUEUR-RICE-GOODHUE-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
1012 AM CDT WED JUL 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING
...AND OVERNIGHT. THE MAIN THREAT AREA WILL BE ACROSS CENTRAL AND
EAST CENTRAL MINNESOTA THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS INCREASE THURSDAY THROUGH FRIDAY
MORNING. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY
AFTERNOON AND EVENING...PARTICULARLY FOR SOUTHERN AND EAST CENTRAL
MINNESOTA INTO WEST CENTRAL WISCONSIN...WITH THE MAIN HAZARDS
BEING LARGE HAIL AND DAMAGING WINDS...WITH ISOLATED TORNADOES
BEING POSSIBLE AS WELL.

CHANCES FOR THUNDERSTORMS RETURN FOR MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH THURSDAY
MORNING.

MNZ041-047-048-054>057-064-065-073>075-082>085-091>093-251515-
DOUGLAS-STEVENS-POPE-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-
YELLOW MEDICINE-RENVILLE-REDWOOD-BROWN-NICOLLET-WATONWAN-
BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
1012 AM CDT WED JUL 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND
WEST CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS INCREASE THURSDAY THROUGH FRIDAY
MORNING. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY
AFTERNOON AND EVENING...PARTICULARLY FOR SOUTHERN AND EAST CENTRAL
MINNESOTA INTO WEST CENTRAL WISCONSIN...WITH THE MAIN HAZARDS
BEING LARGE HAIL AND DAMAGING WINDS...WITH ISOLATED TORNADOES
BEING POSSIBLE AS WELL.

CHANCES FOR THUNDERSTORMS RETURN FOR MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH THURSDAY
MORNING.

JLT

In the hours before

Special weather statement, Jul 24, 7:38 PM CST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
838 PM CDT WED JUL 24 2013

MNZ042-250245-
TODD-
838 PM CDT WED JUL 24 2013

...THUNDERSTORMS MOVING INTO TODD COUNTY THROUGH 945 PM CDT...

AT 834 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTH OF VERNDALE
TO 7 MILES NORTHEAST OF HENNING. THESE STORMS WERE MOVING SOUTHEAST
AT 25 MPH.

PEA SIZE HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  STAPLES.
  BERTHA.
  PHILBROOK.
  EAGLE BEND.
  CLARISSA.
  BROWERVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 4624 9465 4599 9465 4595 9501 4608 9515
      4636 9517 4637 9515 4638 9480
TIME...MOT...LOC 0138Z 323DEG 24KT 4642 9498 4638 9534
Special weather statement, Jul 24, 9:09 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1009 PM CDT WED JUL 24 2013

MNZ042-250400-
TODD-
1009 PM CDT WED JUL 24 2013

...THUNDERSTORMS MOVING OVER TODD COUNTY THROUGH 1100 PM CDT...

AT 1007 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES WEST OF LONG PRAIRIE...OR 17 MILES NORTH OF SAUK
CENTRE. THIS STORM WAS MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LONG PRAIRIE.
  LITTLE SAUK.
  BURTRUM.
  NORTH SHORE.
  PLEASANT BEACH.

LAT...LON 4583 9464 4578 9465 4577 9494 4582 9498
      4600 9512 4610 9490
TIME...MOT...LOC 0309Z 329DEG 20KT 4597 9494
Special weather statement, Jul 24, 9:41 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1041 PM CDT WED JUL 24 2013

MNZ049-250430-
STEARNS-
1041 PM CDT WED JUL 24 2013

...THUNDERSTORMS MOVING INTO STEARNS COUNTY THROUGH 1130 PM CDT...

AT 1038 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 8 MILES NORTHEAST OF SAUK CENTRE. THIS STORM WAS MOVING
SOUTHEAST AT 25 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ST ROSA.
  MELROSE.
  FREEPORT.
  ALBANY.
  NEW MUNICH.

LAT...LON 4570 9458 4559 9451 4550 9480 4577 9495
      4577 9465
TIME...MOT...LOC 0340Z 335DEG 21KT 4580 9483
Special weather statement, Jul 24, 10:23 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1123 PM CDT WED JUL 24 2013

MNZ049-250515-
STEARNS-
1123 PM CDT WED JUL 24 2013

...THUNDERSTORMS MOVING OVER STEARNS COUNTY THROUGH 1215 AM CDT...

AT 1120 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES SOUTHWEST OF ALBANY. THIS STORM WAS MOVING
SOUTHEAST AT 25 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  NEW MUNICH.
  FARMING.
  ST MARTIN.
  ROSCOE.
  RICHMOND.
  COLD SPRING.

LAT...LON 4570 9460 4536 9434 4532 9447 4533 9467
      4563 9484
TIME...MOT...LOC 0423Z 335DEG 22KT 4558 9466

The radar

The Minneapolis radar (KMPX), 143 km away, was scanning. The volume nearest the first event began at 04:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Todd

When
July 24, 10:40 PM CST to 10:45 PM CST
Where
Todd County, 1.19 mi NE of Grey Eagle to 2 mi ESE of Grey Eagle
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.830, -94.750

A two mile long swath of tree damage occurred near Grey Eagle. Several of the trees were blocking roads. Power was out in Grey Eagle.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455388.